Although the incidence of SARS-CoV-2 vaccine-associated tinnitus is rare, an overwhelming need exists to discern the precise pathophysiology and clinical management involved, according to a review published in the Annals of Medicine and Surgery (London).
An improved understanding of COVID-19 vaccine-related adverse events (AEs) may help to address vaccine hesitancy, which has been defined as a “delay in acceptance or refusal of vaccination despite the availability of vaccinations services,” and thus promote the global vaccination program.
The objective of the current study was to evaluate any otologic manifestation following vaccine administration and to investigate the potential pathophysiology, clinical approach, and treatment.
The researchers conducted a literature search on the topic. All relevant case reports, case series, cohort studies, editorials, and correspondence were reviewed. Ultimately, 2 studies — 1 case series and 1 case report — were included.
Although investigations into the otologic manifestations of the SARS-CoV-2 infection have reported on the incidence of tinnitus, hearing loss, sensorineural hearing loss (SNHL), and otalgia, among others, only the association with tinnitus and hearing loss has demonstrated statistical significance.
Tinnitus is defined as “intermittent or continuous, unilateral or bilateral, pulsatile or non-pulsatile, acute or chronic, and subjective or objective.” It is an otologic symptom that is characterized by a conscious perception of sound without any external auditory stimulus being present, with the prevalence of the disorder varying from one population subset to another.
The case report and the case series selected for review included data from 4 individuals (3 males and 1 female). The mean patient age was 41.8±12.6 years. Among the 4 cases reported, 3 were presented in Italy and 1 was reported from Taiwan.
According to the Vaccine Adverse Event Reporting System (VAERS), a total of 12,247 cases of tinnitus post–COVID-19 vaccine have been reported through September 14, 2021.
A potential relationship has been suggested between glaucoma and tinnitus, with patients with glaucoma experiencing a 19% increased risk for tinnitus compared with patients without glaucoma. It has been hypothesized that vascular dysregulation may play a significant role in causing both glaucoma and tinnitus, with the production of nitric oxide (NO) a potential mechanism. NO is a known regulator of intraocular pressure, which is increased among patients with glaucoma. Additionally, diminished jugular vein NO levels have been observed among patients with tinnitus, thus leading to reduced blood supply to the ears.
Of the 4 cases discussed in the current review, 2 had preexisting glaucoma. Thus, any possible link between COVID-19 vaccines and NO dysregulation warrants investigation.
The precise mechanism behind vaccine-induced tinnitus remains undetermined, thus opening the door for future studies. Of the cases evaluated, 2 of them had a medical history of otologic disorders that involved recovered tinnitus and SNHL. Corticosteroids were the main treatment selection for SARS-CoV-2-associated tinnitus, as reported in both of the studies evaluated.
The main limitation of the study is the limited number of cases reported, thus creating a paucity of data and the inability to assess the effect of different COVID-19 vaccines, type of tinnitus, reversible nature of the disorder, and the response to conventional therapeutic options.
The researchers concluded “The adverse effects of vaccine are markedly outweighed by their beneficial effects, in decreasing hospital admissions and deaths due to the SARS-CoV-2.”
Disclosure: None of the study authors has declared affiliations with biotech, pharmaceutical, and/or device companies.
Ahmed SH, Waseem S, Shaikh TG, et al. SARS-CoV-2 vaccine-associated-tinnitus: a review. Ann Med Surg (Lond). January 24, 2022. doi:10.1016/j.amsu.2022.103293